Derm Case Challenge: Rash on Chest, Buttocks and Toenail Changes in a Middle-Aged Man

Lindsay Irwin, BS; Preeya T. Shah, MD; Richard Harold Flowers IV, MD

Disclosures

September 06, 2022

Subacute cutaneous lupus erythematosus (SCLE) should also be considered in the differential of annular plaques with raised borders and central clearing or papulosquamous lesions that are restricted to sun-exposed skin. Commonly affected sites are the V of the neck, shoulders, upper trunk, and extensor surfaces of the arms, as in this patient's case.[3] SCLE is often drug-induced. Common culprits include but are not limited to antihypertensives such as hydrochlorothiazide, calcium-channel blockers, and angiotensin-converting enzyme inhibitors; antifungals such as terbinafine; nonsteroidal anti-inflammatory drugs; proton pump inhibitors; and, more recently, various chemotherapeutic agents and tumor necrosis factor inhibitors.[3,4] This patient's reported lack of photosensitivity associated with his rash; the involvement of sun-protected sites such as the buttocks; and the negative tests for ANA, anti-Ro/SSA, and anti-LA/SSB antibodies make SCLE far less likely.

Morbilliform drug eruption (also called maculopapular or exanthematous drug eruptions) is often a consideration with a generalized rash, especially when it occurs 1-2 weeks after starting a new medication. Of all medication-induced drug rashes, morbilliform drug eruption is the most common. It typically presents within 5-14 days of initiating a medication; however, it can occur up to 21 days after a new drug is started.[5,6] The rash consists of red macules and papules that may coalesce to form patches and plaques and often spreads centrifugally, arising on the trunk and spreading symmetrically outward to involve the extremities. Although pruritus is a common symptom, as with this patient's rash, the morphology of his rash does not appear to be morbilliform, clinically making this diagnosis less likely.

Another consideration is a phototoxic drug reaction, an inflammatory skin reaction induced photochemically in areas exposed to ultraviolet light without an immunologic basis. It often occurs soon after initial ingestion of the culprit drug. This rash can involve the upper trunk and extremities and resembles a sunburn.[7] This patient reported no associated worsening of his rash with sunlight and denied any associated burning or stinging sensations, which are typical of a phototoxic drug reaction. Additionally, sun-protected areas of the skin such as the buttocks and groin are usually spared, in contrast to this patient's case, making this diagnosis unlikely.

The so-called "V sign" characteristic of dermatomyositis, which presents as confluent macular erythema over the lower anterior neck and upper anterior chest, could be another consideration during the initial evaluation of this patient. However, he lacked several of the other hallmark signs of dermatomyositis, including Gottron papules on the extensor surfaces of the metacarpophalangeal and interphalangeal joints, a heliotrope rash involving the periorbital and upper eyelid area, or a "shawl sign" (erythema to violaceous macules and patches over the upper back, posterior neck, and shoulders).[7]

This patient's immunosuppressed status in the setting of his renal transplant places him at even higher risk for tinea corporis. Although the presentation of tinea infections in immunocompromised patients can be similar to the presentation in those who are immunocompetent, infections without pruritus or classic features can also occur. Factors that predispose to severe, widespread, or recalcitrant dermatophytosis include underlying diseases, such as diabetes, lymphomas, immunosuppressed status, or Cushing syndrome, and older age.[8] Areas of the body that are more susceptible to the development of these infections include intertriginous areas, where sweating, maceration, and alkaline pH can promote the growth of the fungus.

Another diagnostic dilemma can arise when dermatophyte infections are treated with topical corticosteroids, resulting in decreased erythema and scaling. The resultant "tinea incognito" may lose its annular configuration and, instead of scaly plaques, appear as papules, nonscaly plaques, or pustules; fungi are often still abundant. Majocchi granuloma occurs when a long-standing superficial fungal infection leads to progressive invasion into the tissue (including hair follicles, resulting in pustules). Although not present in this patient at this time, the deep dermatophytosis is mostly seen in immunocompromised hosts.[8]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....